Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

I was trying to find papers and articles about non-contractive continuous projections in $\ell_1(S)$ where $S$ is an arbitrary set. If it is not studied yet, I would like to know results for the case $S=\mathbb{N}$.

I've found one quite general condition for the closed linear subspace to be image of a continuous projection. Such a subspace must be the closure of the linear span of so-called relatively disjoint vectors. This subspaces gives us explicit examples of projections with norm greater than 1. For details see the paper of H. P. Rosenthal On relatively disjoint families of measures, with some applications to Banach space theory.

As a special case we can get subspaces that are the closure of the linear span of disjointly supported vectors. These subspaces give us examples of norm one projections. Moreover, only such subspaces are give rise to norm one projections. For details see the survey by Beata Randrianantoanina Norm one projections in Banach spaces.

Thus, for projections of norm 1 we have a complete description. For the rest quite a big source of examples. In the first mentioned paper the author states that he doesn't know any other examples of continuous projections in $\ell_1(S)$ that are not generated by some relatively disjoint family of vectors.

So, could someone give me a reference where I can read about other examples of projections in $\ell_1(S)$, or may be their complete characterization? The question bothering me most of all is whether all continuous projections are generated by family of almost disjoint vectors.

Also I will be grateful if you give me some explicit examples of discontinuous projections in $\ell_1(S)$ or show me a paper where I can read about them.

The same question on math.stackexchange.com

share|improve this question
1  
I guess you know that every complemented subspace of $\ell_1(S)$ is isomorphic to $\ell_1(T)$ for some $T$. Dor proved that every copy of $\ell_1(T)$ in an $L_1$ space has big disjoint pieces: On projections in L1. Ann. of Math. (2) 102 (1975), no. 3, 463–474. IIRC, Dor also showed gave an equivalence for an $\ell_1$ subspace of an $L_1$ space to be complemented. This might be in Bourgain's paper that gives an example of a subspace of $L_1$ that is isomorphic to $\ell_1$ but is not complemented. –  Bill Johnson Jul 2 '12 at 23:02

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Browse other questions tagged or ask your own question.